I have a memory of hearing about a result (or perhaps a conjecture), possibly due to Gromov, that, if $G$ is a hyperbolic group and $g \in G$ has infinite order, then the quotient group $G/\langle (g^n)^G \rangle$ is hyperbolic for all sufficiently large $n > 0$.

I have been searching for references, but without success. Can anyone help?.

$\mathbf{Edit}$: After looking at the references in the answer by Mikael de la Salle, I see that I did not state this result correctly. Rather than the statement being for all sufficiently large $n>0$, it should be that there exists and $N>0$ such that $G/\langle (g^{nN})^G \rangle$ is hyperbolic for all $n > 0$. The result stated applies only to non-elementary hyperbolic groups, but for an elementary hyperbolic group this quotient is finite, and so it remains correct.


This is contained in at least Delzant's paper Sous-groupes distingués et quotients des groupes hyperboliques. [Distinguished subgroups and quotients of hyperbolic groups] Duke Mathematical Journal, vol. 83 (1996), no. 3, pp. 661–682, and also in Ol'shanskii's paper SQ-universality of hyperbolic groups, Mat. Sb. 186 (1995), no. 8, 119–132.

I am not an expert, but the first lines of the papers seem to indicate that this result was announced by Gromov, but that the proofs were not all convicing.

| cite | improve this answer | |
  • 2
    $\begingroup$ You should add a reference to Olshanskiy’s paper from 1995, containing the same result. $\endgroup$ – Moishe Kohan May 25 at 13:44
  • $\begingroup$ I would be happy to do so, but what paper are you refering to ? $\endgroup$ – Mikael de la Salle May 25 at 13:51
  • $\begingroup$ SQ-universality of hyperbolic groups, Math. sbornik (1995). $\endgroup$ – Moishe Kohan May 25 at 13:56
  • 3
    $\begingroup$ The stronger result is also proved in a paper of Delzant and Gromov: doi.org/10.1112/jtopol/jtn023 $\endgroup$ – Ian Agol May 25 at 16:11
  • 1
    $\begingroup$ I believe that the correct reference to Ol'shanskii's work should be A.Yu. Ol'shanskii, On residualing homomorphisms and G-subgroups of hyperbolic groups. Internat. J. Algebra and Comput. 3 (1993), no. 4, 365--409. link $\endgroup$ – Ashot Minasyan May 26 at 20:21

Your Answer

By clicking “Post Your Answer”, you agree to our terms of service, privacy policy and cookie policy

Not the answer you're looking for? Browse other questions tagged or ask your own question.